Alabama, 2011Drought in Alabama, August 1 to 31, 2011
August 1 to 31, 2011 · NWS BMX · 11 events in 11 counties and zones
Below normal rainfall persisted across central Alabama during the month of August. This caused drought conditions to continue for most counties and strengthen in some.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall persisted across central Alabama during the month of August. This caused drought conditions to continue for most counties and strengthen in some. By the end of the month Lee, Russell, Barbour, Randolph, Clay, Tallapoosa, Macon, Montgomery, Pike, Chambers, and Bullock Counties were under an Extreme (D3) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT SUN JUL 31 2011
.UPDATE...
FOR AVIATION.
&&
.AVIATION...
06Z TAF DISCUSSION.
LINGERING NOCTURNAL CONVECTION EXTENDS ACROSS GEORGIA...HOWEVER
WITH A MAINLY SOUTH-SOUTHWEST TRAJECTORY...THIS CONVECTION SHOULD
NOT AFFECT CENTRAL ALABAMA TAF SITES. CLOUD SHIELD FROM EARLIER IS
JUST ABOUT GONE BUT SOME THIN MID/UPPER LEVEL CLOUDINESS REMAINS
FROM EARLIER STORMS. NOT MUCH CHANGES OTHERWISE TO FORECAST AS ONCE
AGAIN SOME MINOR BR IS POSSIBLE TONIGHT WITH CLEARING SKIES...
LIGHT WINDS...AND SOME SPOTS RECEIVED GOOD LATE AFTERNOON/EVENING
SHOWERS. WEAK SURFACE BOUNDARY STILL EXPECTED TO CONTINUE TO MAKE
ITS WAY SOUTH THROUGH MONDAY THROUGH CENTRAL ALABAMA. HAVE VCTS IN
FOR MONDAY AFTERNOON ONLY FOR MGM/TOI AS THEY SHOULD BE SOUTH OF
THIS BOUNDARY.
08/MNK
&&
.PREV DISCUSSION... /ISSUED 1002 PM CDT SUN JUL 31 2011/
UPDATE...
EVENING FORECAST.
DISCUSSION...
THUNDERSTORM ACTIVITY SUBSIDED RATHER QUICKLY THIS EVENING ACROSS
CENTRAL ALABAMA. FORECAST WAS UPDATED TO REMOVE RAIN CHANCES FOR
THE REST OF THE NIGHT. TEMPERATURES ARE RIGHT ON TRACK AND NO
CHANCES ARE NECESSARY.
UPDATED ZONES ARE ALREADY OUT AND NEW GRIDS WILL BE SHIPPED OUT
SHORTLY.
10/ARM
PREV DISCUSSION... /ISSUED 335 PM CDT SUN JUL 31 2011/
DISCUSSION...
SURFACE TROUGH SITUATED ACROSS CENTRAL ALABAMA WILL CONTINUE TO MOVE
ACROSS THE SOUTHERN PORTIONS OF THE CWA. AS THE STRONG RIDGE
CURRENTLY SITUATED OVER THE CENTRAL US BEGINS TO ENCOMPASS THE CWA
ON TUESDAY...RAIN CHANCES WILL DIMINISH...AND THE HEAT WILL BUILD
IN. THEREFORE...THE MAIN THEME FOR THIS PERIOD WILL BE TEMPERATURES.
HIGH TEMPERATURES WILL APPROACH THE CENTURY MARK EVERYDAY THIS WEEK.
WITH DEW POINTS IN THE MID TO UPPER 70S...HEAT INDEX VALUES WILL
REMAIN AROUND 105 AND SOME LOCATIONS WILL RISE ABOVE THAT. MODELS
AND MOS DEW POINTS VARY GREATLY...SO HEAT INDEX VALUES MAY GO UP OR
DOWN. WILL NOT ISSUE A HEAT ADVISORY FOR TOMORROW...SINCE CONFIDENCE
IS STILL RATHER LOW. HEAT INDICES WILL NEED TO BE CLOSELY MONITORED
OVER THE COMING WEEK...AS SOME SITES MAY MEET OR EXCEED ADVISORY
CRITERIA.
THE NEXT CHANCE FOR RAIN APPEARS TO BE ON FRIDAY. MODELS CONTINUE TO
INDICATE THAT A SHORT WAVE TROF WILL MAKE ITS WAY DOWN INTO THE AREA
ALONG THE EASTERN EDGE OF THE RIDGE ON FRIDAY. THIS...ALONG WITH
AMPLE MOISTURE FOR THE GULF WILL LIKELY BRING RAIN AND A LITTLE
RELIEF TO THE HEAT FRIDAY AND INTO SUNDAY.
73
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 72 98 71 97 73 / 10 10 10 10 10
ANNISTON 73 97 74 97 75 / 10 20 10 10 10
BIRMINGHAM 76 98 77 99 76 / 10 10 10 10 10
TUSCALOOSA 74 98 75 99 75 / 10 20 10 10 10
CALERA 75 96 75 98 76 / 10 20 10 10 10
AUBURN 75 95 76 97 76 / 10 30 20 20 10
MONTGOMERY 76 99 76 99 77 / 10 30 20 20 20
TROY 73 98 76 97 75 / 10 30 20 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/10/73
Hazardous weather outlook, Jul 31, 6:25 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT SUN JUL 31 2011
ALZ011>015-017>050-020030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
725 PM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO CENTRAL ALABAMA
THIS WEEK. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL
PRODUCE DANGEROUS HEAT CONDITIONS THROUGHOUT THE AREA. HEAT INDICES
OF 105 TO 110 DEGREES ARE FORECAST FOR MONDAY WITH VALUES CLIMBING
INTO THE 108 TO 112 DEGREES TUESDAY THROUGH FRIDAY. BE PREPARED FOR
THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MNK
Drought, Lee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions the entire month.
Drought, Russell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme Drought (D3) conditions the entire month.
Drought, Barbour
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Extreme Drought (D3) conditions the entire month.
Drought, Randolph
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Clay
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Tallapoosa
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Macon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Montgomery
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Pike
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Pike County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Chambers
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Bullock
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County started the month with Severe Drought (D2) conditions and was upgraded to Extreme Drought (D3) conditions on the 30th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340946, 340947, 340948, 340949, 340950, 340951, 340952, 340953, 340954, 340955, 340956.